Tag Archives: prescription medication

When The Bottom Fell Out

I’ve spent the last 8 months healing after weaning off a powerful drug: one that was prescribed by a doctor. It was a medicine that immediately did everything I wanted it to do — until it didn’t. Like a good patient, I took my pills as they were prescribed — nightly for 7 years. What I didn’t realize is that over time benzodiazepines destroy the neurotransmitters in one’s brain. To read Part 1 of my story, click HERE. This is Part II.

• • •

Beginning in October 2012, under the guidance of my psychiatrist, I slowly tapered from 2 mg of Klonopin (clonazepam) daily to 0.25 mg. When I couldn’t reliably make cuts by hand anymore, I switched over to an equivalent dose of Valium (diazepam) and continued to wean.

Ten months later, while my doctor was out of the country, I became confused. I’d always followed her notes regarding how to withdraw from the drug to the letter. Ever the compliant patient, I noticed her written instructions ended at .5 mg of Valium.

I assumed that meant I was supposed to stop taking the medication.

You know what they say about assumptions, right?

Big mistake.

What I didn’t know was that my doctor had planned for me to continue weaning using the liquid form of Valium.

At first, I didn’t feel anything.

I remember doing a little dance the morning I took my last pill.

Because I thought that was it.

Two weeks later, on what started out as a perfect August morning, I sat in my friend’s backyard, quietly freaking out. I was jittery, my heart pounded, my teeth chattered, and my body buzzed. The world didn’t seem real. I felt like I was watching a movie unroll before me. “I’m not feeling right,” I said.

Nothing could have prepared me for the hundreds of horrifying withdrawal symptoms that began ten days after I took my last bit of Valium.

Suddenly, I was like a snail whose shell had been ripped off its back; I was utterly unprepared for what it was like to be so raw and unprotected. Everything was too much. The world was too bright. Too noisy. People’s hands were too rough. My spine burned. My gums receded. My muscles wasted away. I developed memory problems, cognitive issues, emotional issues and gastrointestinal problems – none of which were present before taking the medication.

I started to document everything I was experiencing in black and white composition notebooks. When I look back at what I wrote during withdrawal, I’m aware my words don’t come close to capturing my desperation. My hideous symptoms read like a laundry list. I’ll try to explain things differently here.

To see other work by Luke Toth, click HERE.

To see other work by Luke Toth, click HERE.

Imagine the worst flu you’ve ever had: the nausea, the diarrhea, the muscle aches, the exhaustion, the inability to move. Got it? Now add in the worst headache you’ve ever had: one of those doozies where the lights are too bright, the sounds are too loud. Occasionally, I suffered from brain zaps, which felt like someone touched my brain with an electric cattle prod. Electronic screens pulsed with a weird energy that hurt my brain. Got that? Now add in a urinary tract infection infection: involuntary spasms forced me to go to the bathroom dozens of times each hour. Even in the middle of the night. Got that? Factor in a never-ending insomnia. Every time I tried to sleep, I was awakened by a ringing in my ears. Or the sound of an imaginary door slamming. Or the sound of an imaginary train. Or muscle cramps. Sometimes I drifted off, only to awake a few moments later having had a horrifying nightmare. Now add in a crushing depression. I didn’t want to be sad, but absolutely nothing brought me joy. Nothing. Got that? Now imagine you’ve slipped a disk and thrown out your back. You know how awful that is, right? Well, that’s how deep my spinal pain was. Paradoxically, despite the pain in my lower back, I was unable to sit still. I sat criss-cross applesauce and involuntarily rocked for hours.

This went on for 90 days.

If the physical pain caused by stopping the medication was a journey to Hell, the psychological symptoms triggered by the withdrawal were equally terrifying.

Suddenly, all these intense fears I’d never had before bubbled to the surface. And while a part of me was aware that my fears were irrational, I was powerless over them.

I’ve always been a social person, comfortable speaking and dancing and generally carrying on in front of large groups of people; suddenly, I was certain everyone was looking at me and wanted to harm me. As a result, I became unable to leave the house and isolated myself for weeks.

Suddenly, I was afraid of the car. Driving was impossible, and it was equally awful being a passenger. Each time I had to go somewhere, I was certain I was going to die. I gripped the front seat, white-knuckled, and wept.

For a while, I developed hydrophobia. Normally a lover of a long, hot shower, I was afraid of water and avoided bathing for days.

Everything I put in my mouth had a weird metallic taste or smelled like cigarettes, and I developed a fear of food. I also lost a lot of weight and became dehydrated.

After two weeks of existing without sleep, I found myself alone and sobbing in the basement in the middle of the night. I crept upstairs and awoke my husband who had been fast asleep. I told him I was afraid and asked him to hold me.

“I can’t do this,” he said. “I don’t know what to do to help you!”

After my husband went to work, I squinted behind burning eyes, researching “benzo withdrawal” on the Internet. I was shocked to find entire websites and thousands of threads in chatrooms devoted to the topic. I called my psychiatrist’s office to inquire about what I could do and, the on-call doctor encouraged me to go to the Emergency Room if I thought I might hurt myself.

Somehow, I had enough sense to know that if I went anywhere I was going to be locked up, possibly restrained and probably poly drugged with all kinds of psychiatric cocktails. I worried ER doctors might reinstate the Klonopin, the medication I’d worked so hard to stop taking. That thought scared me to death.

I figured I just had to hold on until the withdrawal ended.

It can’t last forever, I thought to myself.

 

Advertisements